Alert archive / New York / Special Weather Statements in 2021
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Sep 15, 2021, 2:53 AM EDT for Jefferson County, New York. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 15, 2021, 2:53 AM EDT (06:53 UTC)
- Expired
- Sep 15, 2021, 3:30 AM EDT
- In force
- 37 min
- Issued by
- NWS Buffalo, NY
- Hail
- 0.50 in
- Wind
- 40
County Jefferson County, NY
The radar
The Ft Drum radar (KTYX), 64 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 6.9 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 291 J/kg
- Mixed-layer CIN
- -243 J/kg
- Mixed-layer LCL
- 985 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 333 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
095
WWUS81 KBUF 150653
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
253 AM EDT Wed Sep 15 2021
NYZ007-150730-
Jefferson NY-
253 AM EDT Wed Sep 15 2021
...A strong thunderstorm will impact portions of northwestern
Jefferson County through 330 AM EDT...
At 252 AM EDT, Doppler radar was tracking a strong thunderstorm near
Cedar Point State Park, or 17 miles northwest of Watertown, moving
northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clayton, Wellesley Island State Park, Cedar Point State Park,
Redwood, Kring Point State Park, Alexandria Bay, Theresa, Cape
Vincent, Chaumont, Three Mile Bay, Millen Bay, Fishers Landing, La
Fargeville, Point Peninsula, Plessis and Depauville.
This includes Interstate 81 between exits 49 and 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4440 7583 4419 7568 4400 7623 4415 7635
4418 7633 4421 7627 4420 7624 4422 7619
4424 7617 4426 7616 4435 7599 4434 7597
4440 7586
TIME...MOT...LOC 0652Z 240DEG 49KT 4412 7620
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
$$
EAJWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Sep 15, 2:43 AM EDT, 10 minutes earlier.
Area forecast discussion, Sep 15, 2:43 AM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
243 AM EDT Wed Sep 15 2021
.SYNOPSIS...
The slow passage of a cold front through the day will produce a
round of showers and potentially gusty thunderstorms, then high
pressure will bring a return to drier weather for Thursday and
Friday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Thunderstorms have finally arrived from western NY across Lake
Ontario and toward St. Lawrence River. Thus far, gusts have been 40-
50 mph on the waters of Lake Erie and 30-40 mph on Lake Ontario.
Peak gusts on land thus far were at KIAG (40 mph) and KBUF (37 mph).
Stronger low-level shear is helping to push the line of storms along
which thus far has held down residence time and limited any flooding
issues.
No big changes to the forecast attm. Will continue to expect this
line of convection to roll across rest of the region early this
morning. Gusts to 40 mph still possible along with brief heavy
downpours.
Given the very warm start to the night and slower timing of the
front...lows early this morning will generally be in the mid-
upper 60s in most places.
The surface cold front which lags the initial line of showers and
thunderstorms will slowly work across the area later today
maintaining support for showers and thunderstorms, before exiting by
mid afternoon or so. Depending on the exact timing of the front
there is some potential for some more gusty thunderstorms, with SPC
maintaining a marginal risk from the interior Southern Tier and
Genesee valley eastward...which looks reasonable given current
projections for the redevelopment of some instability in the above
areas concurrent with the frontal passage. This being said...the
greater threat for severe weather Wednesday will actually lie south
and east of our area with better frontal timing during peak heating
there. In the wake of the front...drier and cooler air will spread
into the area from west to east...with high temperatures only
reaching the upper 60s to mid 70s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
Tonight the showers associated with a departing cold front will
slide east of our area. A few showers may linger into the
evening hours east of the Genesee River, but 12Z guidance is a
bit faster to end the showers with the entire area expected to
be rain-free by midnight. Patchy fog is possible across the
Southern Tier valleys.
After this, high pressure will build across the eastern Great Lakes
late Wednesday night before sliding across northern New England on
Thursday. The center of the high will push further east across the
Canadian maritimes, but its ridge axis will extend back across our
area which will maintain dry weather into Friday. Temperatures will
average near to slightly above normal with daytime highs mainly in
the lower to mid 70s Thursday and in the upper 70s to lower 80s on
Friday.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
High pressure will maintain dry weather Friday night, then model
guidance shows a trough passing to our north, with a weak associated
cold front moving across the area on Saturday. This may produce some
showers and thunderstorms Saturday afternoon with its passage,
however the best forcing aloft will remain to our north.
After this, a large upper level ridge and surface high pressure will
build back across the area. This will maintain a generally dry
pattern Sunday through Tuesday. Ridging and a southerly return flow
will result in above normal temperatures with highs in the 80s at
most locations for Monday and Tuesday.
&&
.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
Showers and thunderstorms sliding east early this morning. Activity
mainly east of KIAG and KBUF, but will impact KJHW, KROC and KART
through 09z. Wind gusts over 30 knots and heavy downpours are the
primary hazards, along with brief IFR conditions.
Wind gusts will be over 20 kts at most sites. While this should
still be enough to keep LLWS out of the TAFs, keep in mind strong
(40-50 kt) low level jet will still be in place aloft next few
hours.
Immediately behind the front...a period of mainly MVFR conditions
and occasional showers/embedded thunder (with some possible IFR
across the Southern Tier) will follow toward daybreak through the
morning hours, with winds also diminishing considerably. Improvement
back to VFR will then follow for the remainder of the TAF period as
the front exits our region and the showers/storms diminish... though
a few more gusty storms cannot be ruled out south and east of a
rough KJHW-KROC-KART axis before the front departs our region.
Outlook...
Tonight...Mainly VFR, except valley fog possible across
the Southern Tier.
Thursday through Sunday...Mainly VFR.
&&
.MARINE...
Moderate to occasionally fresh southwesterlies will be in place out
ahead of a cold front pushing across the Lower Great Lakes
early this morning. Small craft advisories thus remain in
effect, especially for Lake Erie, western Lake Ontario and the
far eastern end of Lake Ontario. The incoming cold front will
continue to generate widespread showers and some thunderstorms,
now mostly over eastern Lake Ontario and the St. Lawrence River.
Expect the front to continue to slowly settle southeast across New
York State later today, with showers and thunderstorms tapering off
following its passage. The moderate southwesterlies will also drop
off rather quickly following the frontal passage the rest of this
morning, with a gradual veering of winds to northwesterly then
following through the remainder of the day.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 5 AM EDT early this morning for
LEZ040-041.
Small Craft Advisory until 4 AM EDT early this morning for
LEZ020.
Small Craft Advisory until 5 AM EDT early this
morning for LOZ042.
Small Craft Advisory until 8 AM EDT this morning for
LOZ045.
&&
SYNOPSIS...JJR/TMA
NEAR TERM...JLA/JJR/TMA
SHORT TERM...Apffel
LONG TERM...Apffel
AVIATION...JLA/JJR/TMA
MARINE...JLA/JJR/TMAHazardous weather outlook, Sep 14, 8:36 PM EDT, 6 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 836 PM EDT Tue Sep 14 2021 NYZ001-002-010-011-160045- Niagara-Orleans-Northern Erie-Genesee- 836 PM EDT Tue Sep 14 2021 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Thunderstorms could produce gusty winds and heavy rain overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-019-020-085-160045- Wyoming-Chautauqua-Cattaraugus-Southern Erie- 836 PM EDT Tue Sep 14 2021 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Thunderstorms could produce gusty winds and heavy rain overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003>008-013-014-021-160045- Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston- Ontario-Allegany- 836 PM EDT Tue Sep 14 2021 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. Thunderstorms could produce gusty winds and heavy rain overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms could produce gusty winds and heavy rain Wednesday morning through late Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042-062-160045- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from the Niagara River to Hamlin Beach- 836 PM EDT Tue Sep 14 2021 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Tonight. Thunderstorms could produce gusty winds overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ043>045-063>065-SLZ022-024-160045- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River-Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 836 PM EDT Tue Sep 14 2021 This Hazardous Weather Outlook is for portions of Lake Ontario and Saint Lawrence River. .DAY ONE...Tonight. Thunderstorms could produce gusty winds overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Apffel
In the hours before
Special weather statement, Sep 15, 12:58 AM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1258 AM EDT Wed Sep 15 2021
NYZ001-010-150545-
Niagara NY-Northern Erie NY-
1258 AM EDT Wed Sep 15 2021
...A strong thunderstorm will impact portions of northeastern Erie
and Niagara Counties through 145 AM EDT...
At 1258 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Grand Island, or 8 miles south of Niagara Falls,
moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Buffalo, Cheektowaga, Niagara Falls, North Tonawanda, Clarence,
Lockport, Kenmore, Depew, Tonawanda, Amherst, Lancaster,
Williamsville, Grand Island, Pendleton, Akron, Erie Basin Marina,
Alden, Middleport, Sanborn and Clarence Center.
This includes Interstate 90 between exits 52A and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4311 7906 4312 7907 4313 7905 4334 7848
4291 7847 4286 7893 4291 7890 4293 7891
4296 7893 4296 7896 4299 7901 4302 7902
4306 7900 4307 7901 4308 7908
TIME...MOT...LOC 0458Z 258DEG 32KT 4297 7909
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ApffelLocal storm report, Sep 15, 1:55 AM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
155 AM EDT WED SEP 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM MARINE TSTM WIND 2 WSW BUFFALO 42.88N 78.90W
09/15/2021 M40 MPH LEZ041 NY C-MAN STATION
NOS SITE AT BUFFALO LIGHTHOUSE.
&&
JLALocal storm report, Sep 15, 1:58 AM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
158 AM EDT WED SEP 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 AM MARINE TSTM WIND 1 WNW IRVING 42.57N 79.14W
09/15/2021 M39 MPH LEZ041 NY MESONET
MESONET STATION XSSB IRVING - NORTH
BREAKWATER LIGHT.
&&
JLALocal storm report, Sep 15, 2:12 AM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
212 AM EDT WED SEP 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 AM MARINE TSTM WIND 2 NW DUNKIRK 42.50N 79.35W
09/15/2021 M47 MPH LEZ041 NY C-MAN STATION
&&
JLASpecial weather statement, Sep 15, 2:53 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
253 AM EDT Wed Sep 15 2021
NYZ007-150730-
Jefferson NY-
253 AM EDT Wed Sep 15 2021
...A strong thunderstorm will impact portions of northwestern
Jefferson County through 330 AM EDT...
At 252 AM EDT, Doppler radar was tracking a strong thunderstorm near
Cedar Point State Park, or 17 miles northwest of Watertown, moving
northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clayton, Wellesley Island State Park, Cedar Point State Park,
Redwood, Kring Point State Park, Alexandria Bay, Theresa, Cape
Vincent, Chaumont, Three Mile Bay, Millen Bay, Fishers Landing, La
Fargeville, Point Peninsula, Plessis and Depauville.
This includes Interstate 81 between exits 49 and 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4440 7583 4419 7568 4400 7623 4415 7635
4418 7633 4421 7627 4420 7624 4422 7619
4424 7617 4426 7616 4435 7599 4434 7597
4440 7586
TIME...MOT...LOC 0652Z 240DEG 49KT 4412 7620
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
EAJThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 11:54 PM EDT | Special Marine Warning | BUF | 2 hr | |
| Sep 14, 11:59 PM EDT | Special Marine Warning | BUF | 2 hr | |
| Sep 15, 12:58 AM EDT | Special Weather Statement | BUF | Niagara | 47 min |
| Sep 15, 1:36 AM EDT | Special Marine Warning | BUF | 84 min | |
| Sep 15, 2:01 AM EDT | Special Marine Warning | BUF | 29 min | |
| Sep 15, 2:28 AM EDT | Special Marine Warning | BUF | 92 min | |
| Sep 15, 12:41 PM EDT | Special Weather Statement | BUF | Allegany | 34 min |
| Sep 15, 1:30 PM EDT | Special Weather Statement | BUF | Allegany | 30 min |
Nearby
Special Weather Statements in New York, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.